|Year : 2016 | Volume
| Issue : 2 | Page : 105-106
Synergistic effect of nifedipine and magnesium sulfate causing symptomatic hypocalcemia in a preeclamptic patient
P Veena, S Soundara Raghavan
Department of Obstetrics and Gynaecology, Jawaharlal Institute of Postgraduate Medical Education and Research, Puducherry, India
|Date of Web Publication||19-Dec-2016|
DII-11, JIPMER Quarters, Puducherry - 605 006
Source of Support: None, Conflict of Interest: None
Magnesium sulfate has an established role as an anticonvulsant. Hypocalcemia with magnesium sulfate therapy is a well-known complication but rarely encountered in clinical practice. Concurrent use of nifedipine may unmask hypocalcemia in these patients. The resulting hypocalcemia can lead to acute cardiac events endangering patient's life.
Keywords: Nifedipine, magnesium sulfate, hypocalcemia, preeclampsia
|How to cite this article:|
Veena P, Raghavan S S. Synergistic effect of nifedipine and magnesium sulfate causing symptomatic hypocalcemia in a preeclamptic patient. Int J Adv Med Health Res 2016;3:105-6
|How to cite this URL:|
Veena P, Raghavan S S. Synergistic effect of nifedipine and magnesium sulfate causing symptomatic hypocalcemia in a preeclamptic patient. Int J Adv Med Health Res [serial online] 2016 [cited 2020 Oct 30];3:105-6. Available from: https://www.ijamhrjournal.org/text.asp?2016/3/2/105/195942
| Introduction|| |
Magnesium sulfate has an established role as a tocolytic and anticonvulsant. Possible mechanism of action is as a competitor to calcium decreasing available calcium for smooth muscle contractility. Hypocalcemia with magnesium sulfate therapy is a well-known complication, but rarely encountered in clinical practice. Nifedipine inhibits the influx of calcium ions through the cell membrane by blocking calcium channels; thus, resulting in smooth muscle relaxation. Concurrent use of nifedipine may unmask hypocalcemia in patients receiving magnesium sulfate., We report this case for its rarity, life-threatening nature of the complication encountered, and its varied manifestation.
| Case Report|| |
A 23-year-old lady, G2A1 at 32 weeks of gestation, was referred to our institute as imminent eclampsia. She had a history of blurring of vision, epigastric pain, and headache for 3 days. She had no significant past medical or surgical illness. On general examination, she was afebrile with bilateral pedal edema and brisk knee jerks. Her pulse rate was 80/min and blood pressure was 150/110 mm Hg. Cardiovascular and respiratory systems were normal. Per abdomen revealed that uterus was enlarged to 30 weeks, relaxed and fetal heart rate was good. Pelvic examination revealed that cervix was firm, posterior, uneffaced, and os closed. Prophylactic magnesium sulfate, according to Pritchard's regimen (a total of 20 g), was given over a period of 24 h. Blood pressure was controlled with nifedipine 20 mg which was continued 8th hourly. She was decided for expectant management. Antenatal steroids were given. Urine protein was 3+. Renal and liver function tests were normal. Fundus examination showed grade 1 hypertensive retinopathy. Two days later, she complained of numbness and paresthesia of perioral area, hands, and feet. She had carpopedal spasm, and Trousseau's sign was positive. Investigations done at that time are shown in [Table 1].
One gram of 10% calcium gluconate was given intravenously along with oral calcium supplements. Labor was induced in view of intrauterine growth restriction, and eventually emergency caesarean section was done for failed induction of labor under spinal anesthesia; she delivered a baby of 1.46 kg. Intraoperatively, she developed bradycardia and sustained a cardiac arrest. Electrocardiogram revealed prolonged QT interval. She was revived with calcium gluconate and shifted to the intensive care unit. She became hemodynamically stable after 6 h. Serum calcium done after surgery was 9.2 mg/dL. She received oral calcium supplements 1 g per day, once orals were started. Rest of the postoperative stay was uneventful and her blood pressure returned to normal range. She went home on 8th postoperative day.
| Discussion|| |
Although magnesium sulfate therapy is known to alter calcium homeostasis in pregnancy, symptomatic hypocalcemia is rare; and to the best of our knowledge, only 7 cases have been reported. Among five of the reported cases, large doses of magnesium sulphate had been used for treatment of preterm labour ,, and in two other cases magnesium sulphate was used for preeclampsia and eclampsia., Out of the reports quoted above, Koontz et al. reported symptoms of hypocalcemia when magnesium sulfate was used with nifedipine. Our case is only second such report. The common causes of hypocalcemia are hypoparathyroidism, vitamin D deficiency, and chronic kidney disease. All the three conditions were ruled out and supported our hypothesis that hypocalcemia was caused by administration of magnesium sulfate followed by calcium channel blocker. The mechanism by which hypermagnesemia causes hypocalcemia and the role of parathormone in the genesis of hypocalcemia remain unclear. One school of thought is that hypermagnesemia causes hypoparathyroidism resulting in hypocalcemia., Others have opined that parathormone secretion is a protective response without which hypocalcemia would be manifested to a greater degree., Our patient had normal parathormone levels supporting the latter theory. Although hypermagnesemia was documented in most of the earlier reported patients, it was normal in two cases as in the present case., All the previous cases had symptoms during treatment or within 3 days of discontinuation of magnesium sulfate therapy similar to our patient in whom it manifested after 2 days.
Whether routine measurement of serum calcium in patients receiving magnesium sulfate is warranted, especially in low-resource setting, still remains a question. The evidence for synergistic toxicity is less and further studies are needed. Caution should be exercised regarding the choice of antihypertensive in patients receiving magnesium sulfate therapy.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Koontz SL, Friedman SA, Schwartz ML. Symptomatic hypocalcemia after tocolytic therapy with magnesium sulfate and nifedipine. Am J Obstet Gynecol 2004;190:1773-6.
Snyder SW, Cardwell MS. Neuromuscular blockade with magnesium sulfate and nifedipine. Am J Obstet Gynecol 1989;161:35-6.
Mayan H, Hourvitz A, Schiff E, Zvi F. Symptomatic hypocalcaemia in hypermagnesaemia-induced hypoparathyroidism, during magnesium tocolytic therapy – Possible involvement of the calcium-sensing receptor. Nephrol Dial Transplant 1999;14:1764-6.
Nassar AH, Salti I, Makarem NN, Usta IM. Marked hypocalcemia after tocolytic magnesium sulphate therapy. Am J Perinatol 2007;24:481-2.
Eisenbud E, LoBue CC. Hypocalcemia after therapeutic use of magnesium sulfate. Arch Intern Med 1976;136:688-91.
Monif GR, Savory J. Iatrogenic maternal hypocalcemia following magnesium sulphate therapy. J Am Med Assoc 1972;219:1469-70.
Cholst IN, Steinberg SF, Tropper PJ, Fox HE, Segre GV, Bilezikian JP. The influence of hypermagnesemia on serum calcium and parathyroid hormone levels in human subjects. N Engl J Med 1984;310:1221-5.
Cruikshank DP, Pitkin RM, Reynolds WA, Williams GA, Hargis GK. Effects of magnesium sulfate treatment on perinatal calcium metabolism. I. Maternal and fetal responses. Am J Obstet Gynecol 1979;134:243-9.
Smith LG Jr., Burns PA, Schanler RJ. Calcium homeostasis in pregnant women receiving long-term magnesium sulfate therapy for preterm labor. Am J Obstet Gynecol 1992;167:45-51.